Utah, 2025Damaging Wind in Utah, September 30, 2025
September 30, 2025 · NWS GJT · 1 event in 1 county or zone
Convection on the afternoon of September 30th was very isolated over eastern Utah and western Colorado, though coverage was slightly better over the higher terrain of the eastern Uinta Mountains and the Tavaputs. There was a 60 knot jet streak passing by aloft that, when tapped into by either deep mixing or a stronger thunderstorm, could bring stronger wind gusts down to the surface.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection on the afternoon of September 30th was very isolated over eastern Utah and western Colorado, though coverage was slightly better over the higher terrain of the eastern Uinta Mountains and the Tavaputs. There was a 60 knot jet streak passing by aloft that, when tapped into by either deep mixing or a stronger thunderstorm, could bring stronger wind gusts down to the surface. For the most part, this led to breezier conditions with widespread gusts of 30 mph to 40 mph, but for some storms in the eastern Uinta Basin, this allowed for gusts into the upper 50s mph and low 60s mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 1:47 PM MST, 1 hour 58 minutes earlier. Its key messages:
- Isolated mountain showers will continue this afternoon with scattered showers over northeast Utah this evening as a weak shortwave trough moves through.
- Warmer and drier conditions return Wednesday through Friday, with temperatures climbing to 5-10 degrees above normal.
- A low pressure system moves through Friday night into Saturday, bringing cooler and wetter conditions with more widespread wetting rain with some light mountain snow, before conditions dry out again early next week.
Area forecast discussion, Sep 30, 1:47 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
247 PM MDT Tue Sep 30 2025
.KEY MESSAGES...
- Isolated mountain showers will continue this afternoon with
scattered showers over northeast Utah this evening as a weak
shortwave trough moves through.
- Warmer and drier conditions return Wednesday through Friday,
with temperatures climbing to 5-10 degrees above normal.
- A low pressure system moves through Friday night into
Saturday, bringing cooler and wetter conditions with more
widespread wetting rain with some light mountain snow, before
conditions dry out again early next week.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 247 PM MDT Tue Sep 30 2025
Breezy afternoon winds have mixed down to the surface with gusts
in the 20 to 35 mph range as a 60 kt jet streak associated with
a weak shortwave trough tracks across the area. Showers have
been isolated and very weak with limited forcing, more likely
producing gusty winds than wetting rain due to drier low levels.
Thunderstorm activity is more prevalent across northeast Utah
over the western Uintas and western Tavaputs, just to the west
of our CWA border. Expect this activity to become a bit more
prevalent across northeast Utah later this afternoon into the
early evening as this shortwave trough tracks over northeast
Utah into northwest Colorado before exiting tonight. Hi res CAMs
show convection lessening after sunset and ending by midnight.
Better chances of wetting rain look to occur this evening with
this activity over northeast Utah.
On Wednesday, drier conditions move in as a ridge of high
pressure builds across the area and lifts this jet northward.
Mostly sunny skies are expected on Wednesday with temperatures
warming up a bit to around 5 degrees above normal. Also, with
the jet north of the region, expect less wind than today due to
a decreased pressure gradient.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 247 PM MDT Tue Sep 30 2025
Brisk southwesterly flow returns to the region on Thursday.
This comes ahead of a digging trough working its way ashore out
west. Winds are expected to pick up Thursday and Friday, with
high temperatures 10 degrees in excess of October climatology.
Thursday remains a dry forecast, but some weak POP returns to
the terrain of the Uintas and San Juans on Friday afternoon.
This will be more isolated in nature before the best push of
PWAT arrives Friday evening and early Saturday. Widespread
showers and thunderstorms continue Friday night into Saturday as
the front arrives early Saturday morning. This will keep
afternoon highs suppressed and bring snow levels down to around
10000 feet. Mountain travelers, hunters, climbers, and leaf
peepers are advised to stay abreast of local forecasts on
Friday/Saturday as the front rolls through the region.
Significant snow accumulations are not expected, but cold and
wet conditions are likely to take the fun out of outdoor
activity. Afternoon highs on Saturday and Sunday will trend
around 15 degrees colder than Friday. Showers will linger north
of I-70 Sunday, along with the San Juans and Uncompahgre
Plateau. Southwesterly flow returns quickly in the progressive
pattern that models are keen to. This will warm things back up
on Monday and Tuesday to near normal conditions. Models keep the
wave train rolling early next week, bringing some additional
precipitation to the mountains Monday and Tuesday, as another
digging low over the Great Basin sends additional Pacific
moisture across the Four Corners.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1142 AM MDT Tue Sep 30 2025
A passing disturbance will continue to produce mid level
ceilings around the region this afternoon. Some scattered
showers will impact terminals with TEMPO SHRA and brief ceiling
reductions, but widespread breakpoint conditions are not
expected. Winds will pick up and gust 20 to 30 mph around the
region, favoring the higher elevations this afternoon. Cloud
cover will diminish this evening and terminals are expected to
return to VFR conditions. Portions of northeast Utah and
northwest Colorado remain under cloud cover, along with much of
the Continental Divide tonight, as this system clears the
mountains. This could keep ceilings in place at KHDN, KASE,
KEGE, and KGUC until daybreak.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Sep 30, 2:18 AM MST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
318 AM MDT Tue Sep 30 2025
COZ001>014-017>023-UTZ022>025-027>029-010930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
318 AM MDT Tue Sep 30 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Showers and thunderstorms will be possible over the higher terrain of
the Divide this afternoon ahead of an approaching wave. As this wave
moves into northern Utah, the focus of activity will shift to
northeast Utah. The main threats will be gusty outflow winds, with a
lesser chance of brief heavy rain. Additionally, gusty southwest
winds are expected this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Drier and warmer conditions return Wednesday through Friday. The next
storm system moves in Saturday, bringing cooler temperatures and
potentially widespread preciptation. The highest elevations could see
some snow. Cooler and unsettled weather lingers into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Uintah
- When
- September 30, 3:45 PM MST to 3:55 PM MST
- Where
- Uintah County, 2.96 mi SSW of Maeser
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.410, -109.590
At 4:50 PM MDT, the mesonet site PC353 Vernal West recorded a wind gust to 58 mph. This was associated with a passing thunderstorm that also produced a wind gust to 48 mph at the KVEL ASOS at Vernal Airport, on the other side of town. No reports of damages, injuries, or fatalities were received.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Georgia, September 30, 202510 events
- Drought in Texas, September 30, 20259 events
- Drought in Alabama, September 30, 20254 events
- Drought in Mississippi, September 30, 20253 events
- Drought in Indiana, September 30, 20252 events
- Coastal Flood in North Carolina, September 30, 20252 events
- Coastal Flood in Florida, September 30, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295200.